Patricia Yarberry Allen, M.D. is a Gynecologist, Director of the New York Menopause Center, Clinical Assistant Professor of Obstetrics and Gynecology at Weill Cornell Medical College, and Assistant Attending Obstetrician and Gynecologist at New York-Presbyterian Hospital. She is a board certified fellow of the American College of Obstetrics and Gynecology. Dr. Allen is also a member of the Faculty Advisory Board and the Women’s Health Director of The Weill Cornell Community Clinic (WCCC). Dr. Allen was the recipient of the 2014 American Medical Women’s Association Presidential Award.

Have a question about women’s health or menopause? Dr. Patricia Yarberry Allen may have the answer. Click here to send in your question to be posted on WVFC.


Question
: I am 53 years old and quite a lot has happened to me in the last few years. I went through menopause at 49, I had a hysterectomy for a very symptomatic prolapse of the uterus and bladder, and surgery to reconstruct the gaping vaginal opening that occurred after the vaginal births of several children and no episiotomies.

My marriage that had been difficult and celibate ended just when I was diagnosed with breast cancer.

Fortunately there was no sign of metastases of the breast cancer, but it was invasive so I had a lumpectomy, radiation therapy and chemotherapy. I am now on tamoxifen for five years to prevent recurrence. I have significant osteopenia and take Boniva once a month to prevent further bone breakdown.

Even though I feel shell-shocked some days, I have to say, I feel as though I am ready to resume my life. Six months ago I met a really nice man. We are very sexually compatible, but I find that intercourse is very painful. The vaginal opening feels especially tight, the tissue actually feels like it is tearing open when intercourse starts and everything feels really dry. I used a lubricant, but that increased the burning.

The lower inner labia and vaginal opening tissues are raw looking and very tender with all kinds of pressure. The burning is now constant. I have seen several gynecologists and have been treated with yeast medicines locally (it burned terribly and I stopped) and orally four separate times; antibiotics including a vaginal form of clindamycin that gave me diarrhea; and a steroid cream.

Now my gynecologist has suggested that I take Neurontin, a drug used for epilepsy, to ease the pain. What can I do to make the burning go away and give me my sex life back? —Barbara

Dr. Pat: Many women suffer from the symptoms that you describe. Although you may not be aware of it, the drugs that you are taking contribute to unhealthy genital tissue. Obviously, you need to stay on the tamoxifen, but I would encourage you to discuss taking a drug holiday from the Boniva since you have only osteopenia.

Introduce lifestyle changes to prevent the bone breakdown and to increase bone building. Dietary change, supplement choices and determined and daily weight-bearing and muscle-strengthening exercises can all make a difference in bone health.

It is hard to say if the tight vaginal opening is due to the surgical reconstruction or due to several years
of celibacy. The description of the genital tissue is consistent with “desquamative inflammatory vulvitis” (DIV). Historically, this genital mucosal disorder has been well described and, in fact, looks just like
the genital tissue changes that you describe.

An excellent review of this condition, including a case report with successful outcome, is in the January 2008 issue of the clinical journal Cutis. It is co-authored by Dr. Monica Peacocke, who specializes only in the treatment of vulvovaginal disorders.

Dr. Peacocke introduces a novel treatment strategy that has been successful in improving the mucosal tissue and decreasing symptoms. She proposes that DIV is a mucous membrane manifestation of vitamin D deficiency that results in the loss of genital mucosal cells with tissue that often looks and feels as though it has been burned.

Dr. Peacocke states that “the loss of this epithelial layer leads to altered vaginal pH levels, mucous membrane fragility, inflammation and secondary infection.”

And she proposes that “Vitamin D is necessary for the synthesis of specific genital mucosal proteins.” Therefore, “Vitamin D deficiency results in decreased amounts of these proteins, resulting in loss of epithelial structural integrity and desquamation. Correction of the Vitamin D deficiency ultimately leads to regeneration of the vaginal epithelium and cessation of desquamation.”

Drugs like Boniva often worsen this condition because this osteoporosis treatment medication forces vitamin D from the mucosal tissues into the bones. Tamoxifen, while necessary because you need this drug to prevent the recurrence of breast cancer, may also worsen the genital tissue through a hormonal pathway.

It is fascinating that for years doctors have treated the abnormal pH with acid solutions in the vagina, the secondary infections with antibiotics, the inflammation with steroid creams and drugs like Neurontin (and other central nervous system drugs) that may alter pain pathways.

Now, there is a science-based approach that involves treating the disorder at the intracellular level. If the mucosal proteins are regenerated with vitamin D, then the genital tissue will be regenerated, the pH will become normal, the infections will subside
and the symptoms will be less.

The vaginal reconstruction surgery may make the recovery more difficult. Certainly it will take many weeks for the tissue to heal. No attempts at intercourse should be made until the tissue is entirely symptom free. In other words, you should have no genital awareness at all.

Then, I suggest that you see the surgeon who did the vaginal repair and ask if you need vaginal dilators to gently enlarge the opening over a period of an additional few weeks. It is always possible that a small surgical procedure may be necessary to enlarge the vaginal opening if the dilators fail.

I am very optimistic that a woman with your determination and optimism will find a successful program for resolution of these symptoms that are now altering the quality of your life. You now have information to share with your medical team and you must remind them that you are the most important part of this team — the patient.

* * * * *
Dr. Patricia Yarberry Allen, director of the New York Menopause Center, is a gynecologist affiliated
with New York-Presbyterian Hospital and a board certified fellow of the American College of Obstetrics and Gynecology.

Join the conversation

This site uses Akismet to reduce spam. Learn how your comment data is processed.

  • donna December 9, 2009 at 11:32 am

    My 15 year old daughter has been treated unsuccessfully for years now. She suffers from vulvar pain and discomfort that prevents her from wearing tight clothes or sitting comfortably. It effects her school attendance and participation in activities like bicyle riding, dance swimming etc…

    Reply
  • Lauri June 12, 2009 at 6:57 am

    I would love to hear more about the vitamin d topic. I had a hysterectomy at age 26. I am now age 44 and have been experiencing very painful sex. I have tried estrogen creams, estrogen vaginal pills and an estrogen ring. The estrogen ring worked the best, although it gave me very bad headaches. If I could hear how much extra vitamin D would help, I would certainly be willing to try that. I prefer a holistic approach. Thanks and I am anxious to hear your answer. Lauri

    Reply
  • Yvette May 5, 2008 at 5:17 am

    I suffered from painful sex, but the reason was low sex drive and lack of lubricant. I used supplements for women to treat it. Sentia has helped a lot. I thought that I had vulvodynia, but it was only low sex drive.

    Reply
  • Sally April 17, 2008 at 4:04 pm

    Off topic but, Dr. Pat- LOVE the new photo!

    Reply
  • Dr. Pat Allen April 16, 2008 at 9:52 am

    Dear Wendy,
    Thanks for linking to our site. It provides a way for women to get even more information about health in The New Menopause!
    Your question is one that several readers have asked. The problem is actually quite complex. I will be writing a separate Ask Dr. Pat column on this specific issue, along with two other Womens Voices for Change medical advisory board members, Dr. Monica Peacocke and Dr. Susan Thys-Jacobs.
    Best,
    Dr. Pat

    Reply
  • Wendy@menopausetheblog.com April 15, 2008 at 9:14 pm

    Very interesting information, especially about the effect of Vitamin D on genital tissue. Menopausal women, many of whom complain about vaginal dryness, are often advised to take Boniva or Actonel (if tests show Osteoporosis), along with 1500 mg Calcium and 1000 mg Vitamin D for bone health. Should menopausal women who are experiencing vaginal dryness stop taking Boniva if they have Osteopinia (or just borderline Osteoporosis) and increase intake of Vitamin D?

    Reply